Alert archive / Virginia / Flash Flood Warnings in 2018
Flash Flood Warning 43, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 26, 2018, 7:37 AM EDT for Halifax County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 26, 2018, 7:37 AM EDT (11:37 UTC)
- Expired
- Jun 26, 2018, 12:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Halifax County, VA
The radar
The Raleigh/Durham radar (KRAX), 114 km from the middle of the area, began a volume at 11:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 11.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1039 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted.
945 WGUS51 KRNK 261137 FFWRNK VAC083-261730- /O.NEW.KRNK.FF.W.0043.180626T1137Z-180626T1730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service BLACKSBURG VA 737 AM EDT TUE JUN 26 2018 The National Weather Service in BLACKSBURG has issued a * Flash Flood Warning for... Southwestern Halifax County in south central Virginia... * Until 130 PM EDT Tuesday * At 727 AM EDT, Doppler radar indicated heavy rain across the warned area. Up to two inches of rain have already fallen. Added training of showers with heavy rain will continue through mid morning. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... South Boston... Turbeville... Cluster Springs... Alton... and Elmo. Additional rainfall amounts of 1 TO 2 inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. When it is safe to do so, please send your reports of flooding, including mudslides or flooded roads, to the National Weather Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be shared on the National Weather Service Blacksburg Facebook page and on Twitter. && LAT...LON 3654 7888 3654 7919 3673 7910 3673 7883 $$ JH
2 follow-up statements
612 WGUS71 KRNK 261307 FFSRNK Flash Flood Statement National Weather Service BLACKSBURG VA 907 AM EDT TUE JUN 26 2018 VAC083-261730- /O.CON.KRNK.FF.W.0043.000000T0000Z-180626T1730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Halifax VA- 907 AM EDT TUE JUN 26 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM EDT FOR SOUTHWESTERN HALIFAX COUNTY... At 905 AM EDT, Doppler radar indicated heavy rain has transitioned to light to moderate rain across the warned area. Up to two inches of rain have already fallen. While no flash flooding has been reported so far, conditions still warrant an onset soon. Some locations that will experience flooding include... South Boston... Turbeville... Cluster Springs... Alton... and Elmo. This includes the following streams and drainages... Lawsons Creek... Butrum Creek... West Long Branch... Poplar Creek... Winns Creek... and Bowes Branch. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. When it is safe to do so, please send your reports of flooding, including mudslides or flooded roads, to the National Weather Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be shared on the National Weather Service Blacksburg Facebook page and on Twitter. && LAT...LON 3654 7888 3654 7919 3673 7910 3673 7883 $$ DS
088 WGUS71 KRNK 261600 FFSRNK Flash Flood Statement National Weather Service BLACKSBURG VA 1200 PM EDT TUE JUN 26 2018 VAC083-261608- /O.CAN.KRNK.FF.W.0043.000000T0000Z-180626T1730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Halifax VA- 1200 PM EDT TUE JUN 26 2018 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN HALIFAX COUNTY IS CANCELLED... There have been no reports of flooding in the warned area, there has been no heavy rain for hours, and only patchy light rain is expected heading into the early afternoon. Therefore, the warning has been cancelled. LAT...LON 3654 7888 3654 7919 3673 7910 3673 7883 $$ DS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 6:48 AM EDT, 49 minutes earlier.
Area forecast discussion, Jun 26, 6:48 AM EDT, 49 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 648 AM EDT Tue Jun 26 2018 .SYNOPSIS... A weak stationary front will remain south of the region today and tonight before lifting back northeast through the area as a warm front on Wednesday. Another weak cool front will slide southeast across the Mid-Atlantic later Wednesday followed by weak high pressure Thursday. High pressure aloft will then strengthen over the eastern U.S. by the end of the week resulting in hotter and humid conditions into next weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 300 AM EDT Tuesday... Low level wedge continues to slowly evolve early this morning under deepening easterly flow and beneath the residual mid level upper system in the wake of the earlier convection to the south. This feature combined with upslope flow above the surface and weak isentropic lift likely to keep bands/swaths of slow moving showers going into this afternoon. However models suggest will see the main axis of showers slowly slide east as booted along by the next upstream wave that will arrive over the far west late in the day. Since the heaviest rain appears to be near the Blue Ridge this morning, will keep at least likely pops there, with a slow progression east into the piedmont by afternoon as the 850 mb flow gradually veers more southwest, and slowly cuts off the western upslope later on. Given ongoing moist Pwats, will likely see areas of locally heavy rainfall espcly where bands get stuck this morning but think widespread threat too low for a watch espcly with flash flood guidance higher along the central Blue Ridge. Overall thunder chances also appear low and mainly across the far south/southwest where guidance continues to hang onto weak instability under stronger lapse rates along the southern periphery of the wedge. Also could be a rumble or two with perhaps a broken band of late day convection far western mountains with the next upstream feature before it encounters the lingering cool pool. This looks to mainly affect the I-77 corridor and points west per the latest HRRR model which has a couple rounds of convection from early afternoon through sunset so something to watch. Otherwise mainly cloudy and much cooler with highs perhaps not rising much from 12z readings along the Blue Ridge given aid from rain into the cool pool for much of the day. Appears only the far south will get well into the 70s with mostly upper 60s to lower 70s elsewhere per latest Mos blend. Surface front to remain just south of the area overnight as despite increasing southwest flow, the low level wedge will be hard to scour out at night as seen via model surface-850 mb temp profiles. However the degree of added rainfall remains quite uncertain given lack of much forcing aloft from the northwest overnight and lingering stability within the cool pool. Appears could be more spotty light rain/showers/fog from the Blue Ridge east and perhaps a few showers far west within the increasing warm advection. Thus kept in some lower chance pops mainly west and spotty coverage east which is likely generous. Lows again mostly in the 60s with not much of a diurnal spread from the cool highs seen today. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... As of 315 AM EDT Tuesday... On the whole a rather active period, with main highlights being strong to severe thunderstorm potential for Wednesday and increasing heat/elevated heat indices for Friday. Residual wedge likely to erode early in the day on Wednesday. Surface easterly winds veer to a southeast/south direction in advance of a potent, though deamplifying upper trough passing to our north/northeast. Accompanying the upper trough will be a surface front that will likely be the focus for scattered to numerous showers and thunderstorms. There may be a considerable amount of cloud cover and/or early-day showers emanating from the west which lends some question how much instability is realized. A moderate degree of instability (forecast LI's -4 to -7C) and deep layer shear values between 25 to as much as 40 kts to the north appears to be a conservative best estimate on the instability/shear environment, even with a good amount of clouds. Factoring in at least some dynamic component from the upper trough, and confidence thus continues to increase that Wednesday may be active with strong/severe storms. A number of the available higher-resolution simulated reflectivity progs depict at least one or potentially two lines of thunderstorms that march east between the 16-03z time window Wednesday afternoon into mid evening, which is roughly consistent with global guidance as well. Sometimes it is difficult to put full verbatim faith into convective allowing solutions but that support exists from global guidance lends confidence. Tried to focus highest PoPs around early afternoon to mid-evening window. Given the greater confidence, SPC's Day-2 convective outlook has expanded the Marginal Risk eastward across I-81 corridor and into the foothills (Wilkes County up to Amherst). Potential for a greater severe categorical risk is there as well if it becomes more likely that we'll destabilize more than the conservative estimate described. Gusty to damaging winds and instances of hail would be the main thunderstorm hazards. Will message severe potential in the HWO. PoPs then decrease generally into the overnight, but some northwest flow showers may still linger in the far west. Thursday overall looks generally quiet, but we will start to build a heat ridge emanating from the southern Plains eastward late in the week. 850 mb temperatures rise into the upper teens by Thursday, and is closer to +20 to +23C areawide on Friday. Humidity levels will also be on the rise, which will lead to elevated heat indices especially on Friday. High temperatures Thursday should be well into the 80s with a few low 90s in Southside VA, the upper NC Piedmont and into central VA. By Friday, many areas outside of the highest ridges may take a serious run at 90 degrees even west of the Blue Ridge - with mid-90s forecast in the Piedmont, Southside and the urban centers. Have heat index values between 101-103 in southeastern sections; not out of the realm of possibility that heat headlines may be needed either Friday or Saturday. Nonetheless, increasing heat will become an increasing focal point beyond midweek. Some solutions show some scattered convection with southeast convergence against the southern Blue Ridge but have kept PoPs limited there amid background subsidence aloft. Forecast confidence is average for Wednesday, then is above average for Thursday and Friday. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... As of 1245 PM EDT Monday... An upper level ridge is expected to strengthen, broaden, and become centered over the area by the the end of the weekend. The result will be increasing heights/temperatures across the region. While not zero, precipitation chances will be on the low side. and limited to a few locations across the mountains where the combination of diurnal heating and weak orographical influences may help fuel showers and storms. Heat index values are forecast to be in the low 100s both Saturday and Sunday afternoon over parts of the Piedmont region. On Monday, precipitation chances will increase a bit across mainly western parts of the forecast area. The center of the upper ridge is expected to shift east, and this in turn will help lessen the strength of the capping inversion. Temperatures during this portion of the forecast are expected to be around five to ten degrees above normal. Forecast confidence during this portion of the forecast is moderate to high. && .AVIATION /10Z TUESDAY THROUGH SATURDAY/... As of 645 AM EDT Tuesday... Deepening wedge slowly expanding over the area early this morning as high pressure builds north of the region underneath warmer air aloft per leftover mid level wave. This will result in most areas experiencing MVFR to IFR flight conditions this morning with LIFR possible along with mountain obscurations near the Blue Ridge as the cool wedge deepens. However given slower trends for lower cigs to develop, will slow down the onset of the lower stratus which may allow for spots to see added brief periods of VFR early this morning. Also expect to see areas of showers/light rain and even some drizzle persist along and east of the Blue Ridge this morning with isolated thunder possible near KDAN early on. The low level wedge is expected to remain in place for most areas into this afternoon, and despite drying aloft, expecting that sub- VFR ceilings will likely persist for much of the day along with some added shower coverage - especially in southern and western sections where isolated storms could occur near KBLF. Low cigs likely to persist within the wedge tonight with sub- VFR conditions in spotty light rain or drizzle also possible. Low to medium confidence in ceilings, visibilities and winds during the TAF period. .Extended Aviation Discussion... The wedge should scour out on Wednesday as another low pressure system arrives from the northwest with added showers and stronger storms possible by Wednesday afternoon. Strong high pressure will follow this feature for the end of the week with widespread VFR expected outside of early morning patchy valley fog and perhaps isolated storms across the mountains Thursday into Friday. Outside of a few MVFR showers in the southwest portion of the forecast area, VFR conditions should prevail Saturday. && .EQUIPMENT... As of 155 PM EDT Monday... The NOAA weather radio transmitter in Hinton, West Virginia that is WXM72 and broadcasting at a frequency of 162.425 MHz is off the air. Parts are on order to repair the transmitter, but there is no known time of restoration. We apologize for any inconvenience. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JH/KK NEAR TERM...JH SHORT TERM...AL LONG TERM...DS AVIATION...JH/KK/WERT EQUIPMENT...
Hazardous weather outlook, Jun 26, 5:50 AM EDT, 1 hour 47 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 550 AM EDT Tue Jun 26 2018 NCZ001>004-018>020-VAZ007-009>020-022>024-032-WVZ042>044-507-508- 271000- Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth- Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Mercer- Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 550 AM EDT Tue Jun 26 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A complex of strong to severe thunderstorms producing damaging winds could occur Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ005-006-VAZ033>035-043>047-058-059-271000- Rockingham-Caswell-Franklin-Bedford-Amherst-Henry-Pittsylvania- Campbell-Appomattox-Buckingham-Halifax-Charlotte- 550 AM EDT Tue Jun 26 2018 This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia and west central Virginia. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A complex of strong to isolated severe thunderstorms could occur later Wednesday into Wednesday evening. Heat Index values on Friday and Saturday afternoons will be from 100 to 105 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 10:53 PM EDT | Special Weather Statement | RNK | Alleghany | 52 min |
| Jun 25, 11:46 PM EDT | Special Weather Statement | RNK | Bedford | 59 min |
| Jun 26, 7:00 AM EDT | Areal Flood Advisory | RNK | Franklin, Roanoke, City of Roanoke, City of Salem | 3 hr |
| Jun 26, 7:04 AM EDT | Areal Flood Advisory | RNK | Halifax | 3 hr |
| Jun 26, 1:00 PM EDT | Special Weather Statement | RNK | Smyth, Tazewell | 45 min |
| Jun 26, 1:45 PM EDT | Special Weather Statement | RNK | Bland, Grayson, Tazewell, Wythe | 60 min |
| Jun 26, 7:42 PM EDT | Special Weather Statement | RNK | Bland, Tazewell | 63 min |
Nearby
Flash Flood Warnings in Virginia, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.